Thunderstorm Wind, Custer
- When
- July 5, 4:03 PM MST
- Where
- Custer County, 7.99 mi W of Jewel Cave Natl Mon
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.730, -103.990
A thunderstorm briefly became severe over the southern Black Hills, producing wind gusts around 60 mph west of Jewel Cave.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the southern Black Hills, producing wind gusts around 60 mph west of Jewel Cave.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 12:48 PM MST, 3 hours 15 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 148 PM MDT Mon Jul 5 2021 .DISCUSSION...(This Evening Through Monday) Issued at 148 PM MDT Mon Jul 5 2021 Main fcst challenge with this aftns package deals with impending convection and just how severe it will be along with areas of potentially heavy rain. Then...dealing with rain chances later on during the week. Currently exiting 500hpa wave creating strong/severe storms across central SD and our far SE CWA. Morning Corfidi vectors show that storm motion was slow...so locally heavy rain possible with storms. Western SD/NE WY awaits next in series of shortwaves rotating around 500hpa ridge...now moving through central WY with lightning now being seen with hi-res satellite imagery showing towering cu developing just to west of CWA in WY. Models cont to show increasing PWATs of 1.50" to 1.75" across area by 00z Tuesday. CAPE increases to around 1500 j/kg but shear still remains rather anemic...so while a supercell can't be ruled out...expecting more multi-cellar type of convection with wind and heavy rain based on slow storm motion/850hpa dwpt advection. One interesting thing of note was 12Z NAM-12 was showing an area of almost stratiform pcpn on backside of exiting wave Tuesday morning associated with 700hpa trowel type feature. GFS kinda/sorta hinted at this when looking at 700hpa theta-e forcing fields...but it didn't play out in pcpn fcst. Held onto pcpn a little longer overnight due to this...but not as long as NAM-12 would indicate. For the reminder of the week, the challenge is the models latching onto the "ring of fire" pattern with the western CONUS ridge and waves riding over the top...bringing chances of nocturnal convection to the area. Temperatures will be sub-seasonal for Tuesday...then begin to climb heading to the warmest day of the week on Thursday. Another front dropping through will cool things off to more seasonal temps on Friday and into the weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1150 AM MDT Mon Jul 5 2021 Showers and thunderstorms will increase in coverage this afternoon and evening. Some storms will likely be strong to severe with hail, strong wind gusts, and heavy rainfall. MVFR conditions are expected in and near stronger storms. Otherwise, VFR conditions are expected through the forecast period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Hintz AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 542 AM MDT Mon Jul 5 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 542 AM MDT Mon Jul 5 2021 /642 AM CDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a risk for strong to severe thunderstorms later this afternoon and evening across much of northeast Wyoming and western South Dakota. The highest risk will be over the Black Hills area and the adjacent plains to the east. Large hail and strong wind gusts will be the main threats from any severe storms, with some heavy rain also expected. The grassland fire danger index will be in the high category this afternoon from the northwest into west central South Dakota plains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a lingering chance for thunderstorms from the Black Hills area eastward on Tuesday. The threat for severe thunderstorms is low, but an isolated strong storm with hail and gusty winds is possible, mainly from the Black Hills to south central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 250 PM MDT Mon Jul 5 2021 SDZ026-028-072-052115- Central Black Hills SD-Sturgis/Piedmont Foot Hills SD-Rapid City SD- 250 PM MDT Mon Jul 5 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND CENTRAL PENNINGTON COUNTIES... At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near Black Hawk, or 5 miles northwest of Rapid City, moving northeast at 10 mph. Penny size hail will be possible with this storm. Locations impacted include... Northwestern Rapid City, Black Hawk and Summerset. This includes Interstate 90 in South Dakota between Mile Markers 51 and 57. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4407 10339 4411 10342 4420 10329 4411 10321 TIME...MOT...LOC 2049Z 240DEG 10KT 4412 10334 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT MON JUL 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM NON-TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
07/05/2021 M52 MPH CAMPBELL WY ASOS
&&
JCSpecial Weather Statement National Weather Service Rapid City SD 457 PM CDT Mon Jul 5 2021 SDZ047-052230- Todd SD- 457 PM CDT Mon Jul 5 2021 ...STRONG THUNDERSTORM OVER SOUTHEASTERN TODD COUNTY... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Hidden Timber, or 12 miles southeast of Mission, moving southeast at 10 mph. Half inch hail will be possible with this storm. Locations impacted include... Sicangu Village and eastern Rosebud Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4326 10056 4321 10032 4299 10051 4300 10074 TIME...MOT...LOC 2157Z 293DEG 9KT 4315 10052 JC
Special Weather Statement
National Weather Service Rapid City SD
425 PM MDT Mon Jul 5 2021
SDZ027-029-041-WYZ058-052300-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
Weston WY-
425 PM MDT Mon Jul 5 2021
...STRONG THUNDERSTORMS OVER SOUTHWESTERN CUSTER...NORTHWESTERN FALL
RIVER AND SOUTHEASTERN WESTON COUNTIES...
At 425 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Morrisey to 4 miles
northwest of Mule Creek Junction to 8 miles south of Redbird.
Movement was northeast at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dewey, Morrisey and Burdock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4350 10406 4350 10447 4362 10461 4381 10418
4357 10390 4319 10386 4314 10405
TIME...MOT...LOC 2225Z 246DEG 39KT 4365 10448 4344 10426 4312 10424
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT MON JUL 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 1 SW RENO JUNCTION 43.76N 105.49W
07/05/2021 M1.17 INCH CAMPBELL WY PUBLIC
0413 PM TSTM WND GST 15 SSE MISSION 43.10N 100.60W
07/05/2021 M51 MPH TODD SD MESONET
&&
CALDERONSpecial Weather Statement National Weather Service Rapid City SD 447 PM MDT Mon Jul 5 2021 SDZ001-002-052315- Perkins SD-Harding SD- 447 PM MDT Mon Jul 5 2021 ...STRONG THUNDERSTORM OVER EAST CENTRAL HARDING AND NORTHWESTERN PERKINS COUNTIES... At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Ralph, or 24 miles southwest of Hettinger, moving northeast at 25 mph. Penny size hail will be possible with this storm. This storm will remain over mainly rural areas of east central Harding and northwestern Perkins Counties, northeast of Reva. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4559 10295 4573 10307 4586 10286 4570 10261 TIME...MOT...LOC 2247Z 233DEG 21KT 4572 10293 JC
The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963387.